June 14, 2002
Several years ago, if an HIV-positive person had shortness of breath and other signs of lung illness, Smith explained, a doctor would have considered the possibility that the person had pneumocystis carinii pneumonia or other common HIV-related infections. Based on the results of this study, it would be a good idea to consider a pulmonary embolism -- a blood clot in the lungs -- as the source of the respiratory symptoms, he said. Venous thromboembolism occurs when a blood clot or other blockage forms in the deep veins of the legs. If the clot breaks free and travels to the lungs, it may block an artery in the lungs, causing pulmonary embolism.
According to Smith, several case reports have suggested that there may be a relationship between HIV and an increased risk of venous thromboembolism. To test this connection, Smith and his colleagues reviewed the medical records of all patients with either HIV or venous thromboembolism who had been discharged from their hospital from July 1998 through June 1999. The study included 362 patients who were HIV-positive and 244 who had venous thromboembolism.
As a group, people with HIV were not more likely to have a blood clot. The rate of venous thromboembolism was 2.8 percent among HIV-positive patients and 1.8 percent among negative ones, a statistically insignificant difference. But when the analysis was limited to people younger than 50, HIV-positive individuals were significantly more likely to have deep-vein clots, the researchers report. In fact, 22 percent of patients younger than 50 who had venous thromboembolism were also HIV-positive.
That younger HIV patients were more likely to have deep-vein clots is surprising, note the authors, since in the general population such clots tend to occur more frequently among older people. And even though younger individuals who have deep-vein thrombosis are more likely to be women than men, among the HIV-positive patients younger than 50, men were more likely to have the clots, the report indicates.
The reasons for the apparent increase in clotting risk among some people with HIV are uncertain, the investigators add. "We don't claim that it is the definitive study on the issue," said Smith. Still, he said that if physicians who treat people with HIV encounter a patient who has unexplained respiratory symptoms, "they should look for the possibility" of venous thromboembolism.